Texas, 2017Tornadoes and Hail in Texas, April 29, 2017
April 29, 2017 · NWS FWD · 22 events in 8 counties and zones
A deep low pressure system near the Four corners continued to move east, causing early morning thunderstorms to develop along the Texas Panhandle and into Oklahoma. A cold front was moving southeast across the state and entered our northwestern|counties around sunrise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 59
- Property damage
- $2.6 million
- Crop damage
- $507,000
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system near the Four corners continued to move east, causing early morning thunderstorms to develop along the Texas Panhandle and into Oklahoma. A cold front was moving southeast across the state and entered our northwestern|counties around sunrise. The strength of the cap was sufficient to hamper any development until mid afternoon. Deep forcing for ascent approached from from the west while remnant boundaries associated with convection over far East Texas and West Louisiana moved in from the east. By 3:30 PM, several parameters came together for the rapid development of severe storms east of Interstate 35/35E. Pre-frontal convection led to the development of supercells, producing numerous tornadoes over a relatively small area. Additional storm development quickly developed along the cold front with several reports of large hail, and eventually producing a brief EF-0 Quasi-Linear Convective System (QLCS) tornado (Tornado #7).
The survey crew teams determined yesterday that there was a nearly 55 mile damage swath, yet found evidence that there were two tornadoes which caused the damage. One tornado began in western Henderson County and moved into central Van Zandt County. This tornado occluded and dissipated, and a second, long track tornado began nearby. This second tornado was the EF-3 which produced damage on the east side of Canton, Fruitvale, Emory, and finally dissipating near Lake Fork. The first tornado had|a track of approximately 12 miles, while the other had a track of nearly 42 miles.
It is known that four people lost their lives due to these tornadoes, and 59 people were injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 29, 1:29 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 29, 1:29 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
229 PM CDT Sat Apr 29 2017
.MESOSCALE UPDATE...
Latest surface observations show the cold front is located along a
line from near Gainesville to Fort Worth then southwest to
Hamilton. Ahead of the front, deep southerly flow ahead of the
upper low to the west continues to transport moisture northward. A
hot and humid airmass is in place with DFW observation coming in
at 90/70 last hour. A large swath of low 70s dewpoints are in
place east of the cold front.
A 1pm supplemental sounding showed that a fairly stout capping
inversion remains in place across the region although it has
weakened some and been lifted to around 700 mb. 1-minute visible
satellite imagery remains rather unimpressive with a generally
flat appearance to the cumulus field. This is confirmed with
visual observations in Fort Worth. Several attempts at deeper
convection have failed indicative of the stronger inhibition.
Water vapor imagery does continue to show some better moisture
aloft spreading into the region on the nose of a 110 kt upper jet.
There has also been an increase in mid level echoes on radar over
the last hour. This suggests that some stronger forcing for ascent
is spreading into the region ahead of the upper trough. The latest
thinking is that deeper convection will likely initiate along the
cold front over the next couple of hours when stronger forcing
aloft can assist in lifting the stronger capping. This front is
likely to be a little farther east than previously forecast with
the highest severe weather threat shifting to the east of the
I-35/35E corridor. Once storms do develop...they will have the
potential to quickly become severe. MLCAPE values are generally
between 2500-3000 J/kg east and southeast of the front. Steep mid
level lapse rates will support a large hail threat while deep
layer shear parallel to the frontal boundary should encourage a
linear mode and an increasing damaging wind threat. All of this
activity will continue to move east with the front through the
late evening hours.
Severe weather threat will be highest east of the front. Once the
winds have shifted to the northwest and temperatures fall, the
severe threat will be considerably lower.
Dunn
&&
.AVIATION...
/ISSUED 119 PM CDT Sat Apr 29 2017/
/18Z TAFs/
A special midday sounding shows that the capping inversion has
weakened and lifted, but the relatively flat CU field downstream
of an approaching cold front confirms that this inhibition is
still winning the convective battle. Local numerical guidance
corroborates the weakening trend of this lid, particularly north
of the Metroplex, but additional forcing and/or surface heating
will be needed to break through it. Convective initiation is still
expected to occur this afternoon along the advancing surface
front, which may be in the vicinity of the I-35 corridor when
this occurs. Surface temperatures in the mid 80s and dew points
near 70F, combined with steepening lapse rates aloft, are yielding
MLCAPE values in excess of 3000 J/kg along and east of I-35. This
means that once initiation occurs, it will be rapid with intense
updrafts that will quickly become severe.
The window for thunderstorms at the Metroplex TAF sites will be
small, with the frontal boundary now on the doorstep. A switch to
north flow may be needed well before the storm potential is east
of the Metroplex. Northwest winds in the TEMPO group are designed
to cover both convective winds and FROPA. The scenario for Waco
will be similar, albeit delayed an hour or two on both ends, and
the storm chances will be a bit lower for Central Texas overall.
Although the frontal activity will be confined to East Texas this
evening, with forcing aloft still upstream, some elevated
convection may occur near our TAF sites. However, the chances are
too low to be specifically addressed in the TAFs at this time.
Better chances will accompany a final spoke of energy that will
swing around the base of an upper trough during the early morning
hours Sunday. With our without precipitation, there is the
potential for some MVFR ceilings deep within the cold air.
However, this moisture currently on the high terrain of West
Texas may have thinned considerably by the time it reaches North
and Central Texas. The current TAFs maintain VFR Sunday morning.
In the wake of the departing upper low, deep westerly flow will
ensue. Despite a very stable boundary layer, some of this
momentum will reach the surface, and Sunday will be marked by
gusty west winds. At this time, the crosswind issues appear to be
manageable at DFW and Love Field, but this will need to be
assessed further with subsequent TAF packages.
25
&&
.PREV DISCUSSION... /ISSUED 411 AM CDT Sat Apr 29 2017/
A deep upper level low near the Four Corners appears on satellite
to be making a move eastward along the New Mexico-Colorado border.
Thunderstorms have been erupting across the Texas Panhandle and
Oklahoma overnight along and north of a frontal boundary, due to
strong forcing associated with the upper low. In fact, intense
convection stretches all the way eastward from Oklahoma across
Missouri, Illinois and into the Ohio Valley.
Locally, the regional RADAR mosaic indicates that the front is
now beginning to push southeast, possibly aided by gust fronts
from the numerous storms to the northwest. The expectation is
that the front will move into the far northwestern counties around
sunrise before slowing down as the low level jet begins to mix
out. The front may still generate scattered convection this
morning across the northwestern third of the forecast area, though
it will likely be less intense than the ongoing OK-NW TX
activity. This is advertised well by the majority of the hi-res
model guidance. One fly in the ointment, however, is the 3 KM NAM
which indicates that the storms near the TX Panhandle-OK border
will organized into an MCS. The good news is that the 06Z run
weakens this feature considerably as it moves into the northwest
counties, as opposed to the 00Z run which blasted it all the way
through the Metroplex. Since the latter run is the biggest
outlier, the current forecast will not reflect that scenario.
Nevertheless we will need to keep an eye on the evolution of any
upstream storm clusters / cold pools which may develop.
After slowing a bit following sunrise, the front will pick up
steam again late this morning as the upper low approaches the
Texas-New Mexico border. Rain-cooled air may hamper surface
heating in the northwest, but the rest of the region will have
several hours to destabilize. By early afternoon, several
parameters will be in place for the development of strong to
severe thunderstorms. A moist and highly unstable airmass, good
lift provided by the deep upper level system, and a surface
boundary to provide focus for development.
Where storms initialize this afternoon will depend on the location
of the cold front. Taking a blend of the most recent guidance
places the boundary just west of I-35/35W in that 19-20Z hour
(when convective initiation is most likely), which is similar to
yesterday's forecast and actually near the western edge of the
latest Enhanced risk area from SPC. Storms that develop will have
a good chance of becoming severe due to the high amounts of
instability and shear present. Since shear is mostly
unidirectional, the primary severe threat will be large hail and
damaging winds. A few tornadoes will still be possible, but if
winds become more backed at the surface, a higher tornado threat
would exist.
Storms should quickly congeal into a squall line early this
evening as they push eastward through the forecast area. The
severe concern would shift to a damaging wind and possible brief
spin-up tornado threat with a gradually lowering large hail
threat. In addition, high PWATs suggest that a brief heavy rain
and localized flooding threat will also exist along the line,
particularly if there are any training segments. The line of
storms should reach the southeastern-most counties around
midnight and exit to the east shortly thereafter. Additional
showers and storms will remain possible area-wide through the
overnight hours as the core of the upper low crosses the Southern
Plains. Forcing will be strong, but limited moisture and
instability will likely preclude any additional severe threat
(though some storms may produce frequent lightning and small
hail).
Cool and dry air can be expected Sunday behind the front with
highs in the 60s followed by lows in the 40s Sunday night.
Abundant sun and the return of south winds will bring a quick end
to the cool snap on Monday and Tuesday. A fast-moving shortwave
trough will provide a chance of showers and storms around the
middle of next week, followed by upper level ridging and pleasant
weather late in the week and into next weekend.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 51 67 48 81 59 / 50 5 0 0 0
Waco 50 70 46 82 61 / 50 5 0 0 0
Paris 52 63 44 75 54 / 90 10 0 0 0
Denton 46 65 43 80 56 / 50 5 0 0 0
McKinney 51 65 44 78 57 / 50 5 0 0 0
Dallas 51 68 51 81 60 / 50 5 0 0 0
Terrell 52 67 48 79 58 / 70 10 0 0 0
Corsicana 53 69 50 80 60 / 70 10 0 0 0
Temple 52 71 50 83 61 / 50 5 0 0 0
Mineral Wells 47 67 41 83 55 / 50 5 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 29, 2:26 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 PM CDT Sat Apr 29 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 PM CDT Sat Apr 29 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Thunderstorms are expected to develop this afternoon and continue to
move east tonight. The highest threat for severe weather will be east
of the Interstate 35 corridor. The main threats with the storms will
be large hail and damaging winds. A tornado or two cannot be ruled
out ahead of the cold front. Heavy rainfall may lead to localized
flash flooding. The storm threat will diminish from west to east
tonight into early Sunday morning with small hail possible with the
storms that develop behind the cold front.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms are possible Sunday morning along and east of a
line from Bonham to Terrell to Centerville. Small hail may occur
with these storms.
Thunderstorm chances will begin early Wednesday as another cold
front moves through the region. A threat for severe storms may exist
Wednesday afternoon and night, mainly along and east of Interstate
35.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening mainly east
of the Interstate 35 corridor.
In the hours before
Special weather statement, Apr 29, 2:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
329 PM CDT SAT APR 29 2017
TXZ146-292100-
Navarro TX-
329 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NAVARRO COUNTY UNTIL 400
PM CDT...
At 328 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Navarro, or 13 miles southeast of
Corsicana, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3187 9635 3190 9643 3230 9633 3230 9630
3226 9628 3225 9626 3225 9624 3220 9619
3221 9615 3218 9618 3216 9616 3216 9612
3215 9610 3210 9612 3208 9611 3208 9606
3204 9607 3201 9605
TIME...MOT...LOC 2028Z 204DEG 40KT 3197 9628
25Special weather statement, Apr 29, 2:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
342 PM CDT SAT APR 29 2017
TXZ122-123-292115-
Van Zandt TX-Rains TX-
342 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAN ZANDT AND RAINS
COUNTIES UNTIL 415 PM CDT...
At 340 PM CDT, National Weather Service meteorologists are tracking
a strong thunderstorm over Fruitvale, or 11 miles northeast of
Canton, moving north at 35 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
western portions of Lake Fork around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3258 9569 3265 9589 3298 9579 3298 9567
3296 9566 3272 9564 3271 9562
TIME...MOT...LOC 2040Z 200DEG 31KT 3269 9576
25Special weather statement, Apr 29, 2:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
346 PM CDT SAT APR 29 2017
TXZ135-146-292115-
Henderson TX-Navarro TX-
346 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HENDERSON AND
NORTHEASTERN NAVARRO COUNTIES UNTIL 415 PM CDT...
At 345 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Kerens, or 13 miles east of Corsicana,
moving north at 35 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Trinidad around 355 PM CDT.
Tool and Enchanted Oaks around 405 PM CDT.
Gun Barrel City and Seven Points around 410 PM CDT.
Mabank around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3205 9597 3199 9616 3206 9636 3236 9631
3236 9594
TIME...MOT...LOC 2045Z 194DEG 33KT 3212 9624
25Tornado, Van Zandt
- When
- April 29, 3:15 PM CST to 3:18 PM CST
- Where
- Van Zandt County, 2.66 mi NNE of Oakland to 3.31 mi SSW of Grand Saline
- Rating
- EF0
- Path length
- 1.55 mi
- Path width
- 100 yd
- Crop damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.606, -95.753
Storm spotters and storm chasers observed a brief tornado to the southwest of Grand Saline. Damage to trees was observed by the survey crew from the National Weather Service office.
Hail, Henderson
- When
- April 29, 3:30 PM CST to 3:31 PM CST
- Where
- Henderson County, Tool
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.270, -96.170
A resident called to report quarter sized hail.
Hail, Henderson
- When
- April 29, 3:33 PM CST
- Where
- Henderson County, Tool
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.270, -96.170
Hail, Henderson
- When
- April 29, 3:36 PM CST
- Where
- Henderson County, 3.62 mi SE of Cedar Creek Res Nort
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.330, -96.140
Quarter sized hail was reported by amateur radio operators.
Tornado, Van Zandt
- When
- April 29, 4:10 PM CST to 4:14 PM CST
- Where
- Van Zandt County, 1.71 mi ESE of Canton to 2.05 mi WSW of Wentworth
- Rating
- EF0
- Path length
- 1.8 mi
- Path width
- 75 yd
- Property damage
- $60,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.541, -95.843
This brief tornado occurred in nearly the same area of the larger tornado that came through later. This tornado caused damage to trees and barns just southeast of the city center of Canton. The survey crew found evidence of a separate track than the larger tornado, which moved through the area about one hour later.
Hail, Hunt
- When
- April 29, 4:17 PM CST
- Where
- Hunt County, Commerce
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.250, -95.900
One inch hail was reported on the southern side of Commerce.
Hail, Hunt
- When
- April 29, 4:17 PM CST
- Where
- Hunt County, 3.46 mi E of Commerce Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.300, -95.840
Hail, Henderson
- When
- April 29, 4:20 PM CST
- Where
- Henderson County, 4.02 mi NW of Eustace
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.340, -96.030
Nickel hail was reported on the southeast side of Eustace.
Tornado, Henderson
- When
- April 29, 4:29 PM CST to 4:40 PM CST
- Where
- Henderson County, 2.44 mi SE of Payne Springs to 4.2 mi NNE of Eustace
- Rating
- EF2
- Path length
- 7.82 mi
- Path width
- 800 yd
- Continued into
- Van Zandt, Tx (FWD)
- Injuries
- 5 direct, 0 indirect
- Property damage
- $500,000
- Crop damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.257, -96.018
A National Weather Service damage survey crew found the start of tornado number three began in Henderson County, approximately 3 miles due south of Eustace. This tornado eventually moved into Van Zandt County, where the storm produced EF4 damage. In Henderson County, several homes suffered EF2 damage, along with a considerable amount of tree damage and damage to farm buildings. As the storm moved into Van Zandt County, the tornado grew to a mile wide at the tornado's maximum width. Over 50 homes were either damaged or destroyed, with a continuous path noted between counties.
Tornado, Van Zandt
- When
- April 29, 4:40 PM CST to 5:09 PM CST
- Where
- Van Zandt County, 0.56 mi NNW of Big Rock to 1.94 mi NE of Wallace
- Rating
- EF4
- Path length
- 13.6 mi
- Path width
- 1,760 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 20 direct, 0 indirect
- Property damage
- $700,000
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.357, -95.955
The Henderson County tornado continued into Van Zandt County. A National Weather Service damage survey crew found the start of tornado number three began in Henderson County, approximately 3 miles due south of Eustace. This tornado eventually moved into Van Zandt County, where the storm produced EF4 damage. In Henderson County, several homes suffered EF2 damage, along with a considerable amount of tree damage and damage to farm buildings. As the storm moved into Van Zandt County, the tornado grew to a mile wide at the tornado's maximum width. Over 50 homes were either damaged or destroyed, with a continuous path noted between counties.
Hail, Fannin
- When
- April 29, 4:43 PM CST
- Where
- Fannin County, Bailey
- Measured
- 1.5 in hail
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.430, -96.170
The Bailey volunteer fire department reported ping pong ball sized hail.
Tornado, Henderson
- When
- April 29, 4:51 PM CST to 5:00 PM CST
- Where
- Henderson County, 2.67 mi SW of Stockard to 5.31 mi NE of Eustace
- Rating
- EF2
- Path length
- 8.15 mi
- Path width
- 100 yd
- Continued into
- Van Zandt, Tx (FWD)
- Injuries
- 5 direct, 0 indirect
- Property damage
- $300,000
- Crop damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.251, -95.980
This tornado developed northeast of Log Cabin with the first|visible damage associated to snapped trees. As the tornado moved |north/northeast, a tall communications tower was snapped in half. |Eventually, the tornado crossed paths with several homes which led|to complete destruction and many debarked trees. The damage path |continued to the northeast, eventually stopping near the|intersection of Van Zandt County Road 2903 and FM 1256. As this|tornado occluded and dissipated, the next tornado began in the next|few minutes.
Tornado, Van Zandt
- When
- April 29, 5:00 PM CST to 5:04 PM CST
- Where
- Van Zandt County, 1.88 mi ENE of Big Rock to 3.95 mi NW of Walton
- Rating
- EF0
- Path length
- 3.53 mi
- Path width
- 100 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $300,000
- Crop damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.357, -95.919
This is a continuation of the Henderson County tornado, as it moved into Van Zandt | County.
This tornado developed northeast of Log Cabin with the first visible damage associated to snapped trees. As the tornado moved north/northeast, a tall communications tower was snapped in half. Eventually, the tornado crossed paths with several homes which led to complete destruction and many debarked trees. The damage path continued to the northeast, eventually stopping near the intersection of Van Zandt County Road 2903 and FM 1256. As this tornado occluded and dissipated, the next tornado began in the next few minutes.
Tornado, Van Zandt
- When
- April 29, 5:08 PM CST to 5:50 PM CST
- Where
- Van Zandt County, 2.5 mi NW of Walton to 6.62 mi NNE of Fruitvale
- Rating
- EF3
- Path length
- 26.51 mi
- Path width
- 1,760 yd
- Continued into
- Rains, Tx (FWD)
- Deaths
- 2 direct, 0 indirect
- Injuries
- 24 direct, 0 indirect
- Property damage
- $600,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.399, -95.876
This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, |and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.
Hail, Hunt
- When
- April 29, 5:08 PM CST
- Where
- Hunt County, Caddo Mills
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.070, -96.220
Hail, Kaufman
- When
- April 29, 5:20 PM CST
- Where
- Kaufman County, 0.9 mi NE of Jiba
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.530, -96.260
Quarter to ping pong ball sized hail was observed along US 175 on the southeast side of Kaufman.
Tornado, Hopkins
- When
- April 29, 5:32 PM CST to 5:50 PM CST
- Where
- Hopkins County, 3.43 mi SW of Miller Grove to 2.7 mi SSE of Cumby
- Rating
- EF0
- Path length
- 8.57 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.991, -95.836
Residents recorded video of a tornado near FM 1567 and|County Road 1137 shortly after 530 PM. Tornado briefly had multiple|vortices but generally maintained a width of around 100 yards. The|tornado traveled north along County Road 1131 with mainly tree |damage observed. A metal barn was destroyed near CR 1131 and CR |1120. A home was damaged along FM 275 south of I-30 near the end|of the track. The home burned after a large tree limb fell on the |main powerline into the home.
Tornado, Rains
- When
- April 29, 5:50 PM CST to 6:28 PM CST
- Where
- Rains County, 2.74 mi SE of Dunbar to 4.14 mi E of Dougherty
- Rating
- EF2
- Path length
- 13.2 mi
- Path width
- 1,760 yd
- Property damage
- $70,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.772, -95.767
This tornado was a continuation from Van Zandt County. This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.
Tornado, Van Zandt
- When
- April 29, 6:13 PM CST to 6:15 PM CST
- Where
- Van Zandt County, 4.86 mi WSW of Phalba to 4.29 mi SW of Phalba
- Rating
- EF0
- Path length
- 0.88 mi
- Path width
- 80 yd
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.386, -96.053
This tornado was observed by residents of southwest Van Zandt County, south of Van Zandt County road 2308. This tornado occurred over open fields and produced tree and ranch land damage.
Hail, Rains
- When
- April 29, 6:28 PM CST
- Where
- Rains County, Emory
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.870, -95.750
A report of ping ping pong ball sized hail was reported in Emory.
Hail, Van Zandt
- When
- April 29, 6:59 PM CST
- Where
- Van Zandt County, 1.04 mi SSW of Canton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.536, -95.876
Reports of slightly larger than quarter sized hail were called into the office.
Hail, Lamar
- When
- April 29, 7:30 PM CST to 7:32 PM CST
- Where
- Lamar County, Paris
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -95.530
Trained spotters reported quarter sized hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
- Damaging Winds and Strong Wind in Arkansas, April 29, 2017$94,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683244, 692658, 692659, 692660, 683245, 692661, 692669, 692662, 683246, 683249, 692663, 683250, 683252, 683254, 692664, 692665, 683256, 683255, 683257, 692666, 692667, 692668.